How can I stop taking so many meds? I take so many prescription drugs that the side-effects are becoming worse than the conditions. I have severe depression since 1988, been hospitialized 3 times. I have anxiety disorder, OCD, Fibromyalgia, Hypothyroidism, high cholesterol, plantar fascilitis, acid reflux, and asthma. I have tried to change from Effexor because of it's many side effects and ended up in the hospital. I take Effexor 75 mg 3 a day, Klonopin 1 mg 2 a day, Xanax 1 mg 1 a day, two meds for cholesterol, Naproxen for pain from Fibro and Plantar Fascilitis, use an enhaler for the asthma, Endocet for the really bad days with the Fibro. so I don't take it everyday. Prilosec for the reflux, and a hormone for menupause due to a complete hysterectomy. I have gained so much weight, I'm only 5'2 and have gained almost 100 pounds over a five year period. I am no longer able to work, but I stay busy. I try to exercise but with the foot problems and asthma it's really hard to do. Swimming is my best form of exercise. I have never really been depression free in years. I am able to cope though. I desperately want to stop some of these meds. I would like to wean off the Effexor although the thought of the withdrawals scare me to death. Also, I would like to get off the anxiety meds. Maybe just stay on Klonopin and give up Xanax. I guess my my question would be, what is everyone's opinion on this? I know I will have my dr. involved and will it do any good to get off Effexor just to change to another anti-depressant? I don't think the others, and I've been on a lot of them, have as many side effects as Effexor, but also, Effexor has helped longer than the others. Such a mess, I hate all these drugs.
Hello Myla. Sometimes taking a lot of pills and pills to make up for side effects from pills is the way things go. I have quite a list too and would love to get off them. However, stuff keeps happening and I go with the docs by asking a ton of questions so I am sure these are needed. For me they are. For what you are treating, you seem about right.
There are some you cannot stop. Thyroid medication is essential. High cholesterol med is reviewed periodically and could save your life, especially with that weight gain. But there are good cholesterol meds or not so good for women. This you can review with your doc. Asthma is there. You know the routine. Acid reflux also has to be continuously treated or you can end up with all kinds of problems in the throat and lungs.
Depression/anxiety is best treated with meds to hold you and improve moods and therapy to support you so you can get off the meds. This takes work from you but can be done. Every day many people succeed. I have spent long periods without being treated for depression. And treated again when it reappears. And for OCD.excellent treatment is now available for teaching you how to rewire the brain with new methods on how to do things and how to think. Amazing results are being generated.
Meds for menopause are temporary. When you are done, you are done. So there is an end to that.
If you have coverage for PT get some exercises to help strengthen you. A dietician to drop that weight. When meds cause weight gain it may be ten or fifteen pounds. After that it is really how we eat and what we eat. Metabolism changes with thyroid, some antidepressants, and we forget to adjust our food. Menopause changes our metabolism even more. As it gets slower and slower the less we need to eat to keep going. This is an adjustment you can learn. Your weight will drop and your feet and knees will be so much happier.
I use Xanax. It works for me as an occasional med for high anxiety provoking situations or panic appearing in my mood. It has a short life and quick effect for treating situations. it may be better for you to take Xanax .5 in am and .5 in pm. This should be adjusted with your psychiatrist to see which you prefer.
As for which SSRI to use, perhaps you are on the right one but it needs assistance. The Psychiatrist is essential for this. There are complimentary meds that can be added. Sometimes the dose is raised, sometimes Wellbutrin or another med is added to increase dopamine. There are also MAO inhibitors which can be used. Much left for you to explore.
Even food and supplements are important. Is it a lot of work? Only when I think it is. Other times I just fill my weekly pillbox, all four compartments for each day and then thank the powers that be that I am still here. Pills are just a sideline to staying on this planet. I use what works.
Stay well,and write more if you have more questions. I tried to answer most of your points. Others may chime in as well. Many opinions and ideas here. Stay strong and get those questions ready for the doc. You will get better. Karen
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 14 May 2011 • 3 answers
Posted 31 Mar 2012 • 7 answers
Posted 29 Aug 2013 • 8 answers
Depression - I took an overdose of 28 * 50mg amitryptiline 2 weeks ago. The first days after I felt?
Posted 25 Aug 2015 • 1 answer
Posted 16 Sep 2016 • 3 answers